Annals of Pediatric Gastroenterology and Hepatology ISPGHAN

Register      Login

VOLUME 4 , ISSUE 3 ( July-September, 2022 ) > List of Articles

RESEARCH BRIEF

Paracetamol-induced Liver Disease among Children in India: Myth or Reality?

John Matthai, Lalit Bharadia, Viswanathan M Sivaramakrishnan

Keywords : Acute hepatitis, Children, Liver disease, Paracetamol

Citation Information : Matthai J, Bharadia L, Sivaramakrishnan VM. Paracetamol-induced Liver Disease among Children in India: Myth or Reality?. Ann Pediatr Gastroenterol Hepatol 2022; 4 (3):31-32.

DOI: 10.5005/jp-journals-11009-0101A

License: CC BY-NC 4.0

Published Online: 27-09-2022

Copyright Statement:  Copyright © 2022; The Author(s).


Abstract

Objective: To assess the spectrum of accidental paracetamol-induced liver disease (PILD) in children and to study the pediatrician's perspective on the possible reasons and remedial measures. Materials and Methods: A questionnaire-based online survey among pediatricians all over India was sent to members of the Indian Academy of Pediatrics (IAP), the Indian Society of Pediatric Gastroenterology, Hepatology and Nutrition (ISPGHAN), and institutions. Results: 86% considered PILD in their diagnosis and 42% had encountered one or more cases in the previous 6 months. 54% reported acute hepatitis as the most common presentation. Half the respondents attributed it to an error by the mother while 30% held the pharmacists responsible. As remedial measures, a majority suggested color coding of different strengths and mentioning the dose in bold letters on preparations containing drops. Conclusion: Accidental PILD among children is not uncommon but is preventable and treatable. It should be considered in the differential diagnosis of acute hepatitis. Steps to prevent errors by the mother and pharmacist are easy to enforce.


PDF Share
  1. Squires RH Jr, Shneider BL, Bucuvalas J, et al. Acute liver failure in children: the first 348 patients in the pediatric acute liver failure study group. J Pediatr 2006;148(5):652–658. DOI: 10.1016/j.jpeds.2005.12.051
  2. Heubi JE, Barbacci MB, Zimmerman HJ. Therapeutic misadventures with acetaminophen: hepatoxicity after multiple doses in children. J Pediatr 1998;132(1):22–27. DOI: 10.1016/s0022-3476(98)70479-2
  3. Lakshmi M, Radhika R. Analysis of acetaminophen toxicity in children in a tertiary care setting. Indian J Trauma Emerg Pediatr 2013;5:5–8.
  4. Lee WM, Squires RH Jr, Nyberg SL, et al. Acute liver failure: summary of a workshop. Hepatology 2008;47(4):1401–1415. DOI: 10.1002/hep.22177
  5. Stucky ER, American Academy of Pediatrics Committee on Drugs, American Academy of Pediatrics Committee on Hospital Care. Prevention of medication errors in the pediatric inpatient setting. Pediatrics 2003;112(2):431–436. DOI: 10.1542/peds.112.2.431
  6. Tzimenatos L, Bond GR, Pediatric Therapeutic Error Study Group. Severe injury or death in young children from therapeutic errors: a summary of 238 cases from the American Association of Poison Control Centers. Clin Toxicol (Phila) 2009;47(4):348–354. DOI: 10.1080/15563650902897650
  7. Lemer C, Bates DW, Yoon C, et al. The role of advice in medication administration errors in the pediatric ambulatory setting. J Patient Saf 2009;5(3):168–175. DOI: 10.1097/PTS.0b013e3181b3a9b0
  8. Health Canada Guidance Document Acetaminophen Labelling Standards. Ottawa, ON: Health Canada; 2009. [accessed 2020 May 17]. Available from: www.hc-sc.gc.ca/dhp-mps/prodpharma/applic-demande/guide-ld/label_stand_guide_ld-eng.php
  9. Dart RC, Paul IM, Bond GR, et al. Pediatric fatalities associated with over the counter (non-prescription) cough and cold remedies. Ann Emerg Med 2009;53(4):411–417. DOI: 10.1016/j.annemergmed.2008.09.015
  10. The Acetaminophen Hepatotoxicity Working Group, Centre for Drug Evaluation and Research, Food and Drug Administration. Recommendations for FDA Interventions to Decrease the Occurrence of Acetaminophen Hepatotoxicity. Rockville, MD, United States; 2008. [accessed 2020 May 17]. Available from: www.fda.gov/ohrms/dockets/ac/09/briefing/2009-4429b1-02-FDA.pdf
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.